Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Two dimensional elliptic equation
with critical nonlinear growth


Authors: Takayoshi Ogawa and Takashi Suzuki
Journal: Trans. Amer. Math. Soc. 350 (1998), 4897-4918
MSC (1991): Primary 35J60, 35P30, 35J20
DOI: https://doi.org/10.1090/S0002-9947-98-02269-7
MathSciNet review: 1641254
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the asymptotic behavior of solutions to a semilinear elliptic equation associated with the critical nonlinear growth in two dimensions.

\begin{equation*}\left\{ \begin{array}{cc} -\Delta u= \lambda ue^{u^2}, \ u>0 & \ \text{in} \ \ \Omega , \\ u=0 & \ \text{on} \ \ \partial \Omega , \end{array} \right. \tag{1.1} \end{equation*}

where $\Omega$ is a unit disk in $\mathbb{R}^2$ and $\lambda$ denotes a positive parameter. We show that for a radially symmetric solution of (1.1) satisfies

\begin{equation*}\int _{D}\left\vert\nabla u\right\vert^{2}dx\rightarrow 4\pi,\quad\lambda \searrow 0. \end{equation*}

Moreover, by using the Pohozaev identity to the rescaled equation, we show that for any finite energy radially symmetric solutions to (1.1), there is a rescaled asymptotics such as

\begin{equation*}u_m^2(\gamma _m x)-u_m^2 (\gamma _m)\to 2\log\frac{2}{1+|x|^2} \quad\text{as }\lambda _m\searrow 0 \end{equation*}

locally uniformly in $x\in\mathbb R^2$. We also show some extensions of the above results for general two dimensional domains.


References [Enhancements On Off] (What's this?)

  • 1. Adimurthi, Existence of positive solutions of the semi-linear Dirichlet problem with critical growth for the n-Laplacian, Ann. Scuola Norm. Sup. Pisa IV 17 (1990), 393-413. MR 91j:35016
  • 2. H. Brézis, Analyse Fonctionnelle, Théorie et Applications, Masson, Paris, 1983. MR 85a:46001
  • 3. H. Brézis and F. Merle, Uniform estimate and blow-up behavior for solutions of $-\Delta u=V(x)e^u$ in two dimensions, Comm. Partial Differential Equations 16 (1991), 1223-1253. MR 92m:35084
  • 4. L. Carleson and S-Y. A. Chang, On the existence of an extremal function for an inequality of J.Moser, Bull. Sci. Math. 110 (1986), 113-127. MR 88f:46070
  • 5. W.-X. Chen and C.-M. Li, Classification of solutions of some nonlinear elliptic equations, Duke Math. J. 63 (1991), 615-622. MR 93e:35009
  • 6. P.G. De Figueiredo, P.L. Lions and R.D. Nussbaum, A priori estimates and existence of positive solutions of semi-linear elliptic equations, J. Math. Pures Appl. 61 (1982), 41-63. MR 83h:35039
  • 7. M. Flucher, Extremal functions for the Trudinger-Moser inequality in 2 dimensions, Comment. Math. Helv. 67 (1992), 471-497. MR 93k:58073
  • 8. B. Gidas, W.-M. Ni and L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys. 68 (1979), 209-243. MR 80h:35043
  • 9. D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equations of Second Order, 2nd ed., Springer, Berlin, 1983. MR 86c:35035
  • 10. T. Itoh, Blowing up behavior of solutions of nonlinear elliptic equations, Spectral and Scattering Theory and Applications (K. Yajima ed.), Adv. Stud. Pure Math. 23, Birkhäuser 1994, pp. 177-186. MR 95e:35074
  • 11. P.L. Lions, The concentration compactness principle in the calculus of variations, the limit case, Riv. Mat. Iberoamericana, 1 (1985), 145-201. MR 87c:49007
  • 12. J.B. McLeod and L.A. Peletier, Observations on Moser's inequality, Arch. Rat. Mech. Anal. 106 (1988), 261-285. MR 90d:26029
  • 13. J. Moser, A sharp form of an inequality by N.Trudinger, Indiana Univ. Math. J. 11 (1971), 1077-1092. MR 46:662
  • 14. Z. Nehari, On a class of nonlinear second-order differential equations, Trans. Amer. Math. Soc. 95 (1960), 101-123. MR 22:2756
  • 15. T. Ogawa, A proof of Trudinger's inequality and its application to nonlinear Schrödinger equations, Nonlinear Anal. 14 (1990), 765-769. MR 91d:35203
  • 16. T. Ogawa and T. Suzuki, Trudinger's inequality and related nonlinear elliptic equations in two dimensions, Spectral and Scattering Theory and Applications (K. Yajima ed.), Adv. Stud. Pure Math. 23, Birkhäuser 1994, pp.283-294. MR 95e:35077
  • 17. T. Ogawa and T. Suzuki, Nonlinear elliptic equations with critical growth related to the Trudinger inequality, Asymptotic Analysis, 12 (1996), 25-40. CMP 96:08
  • 18. T. Ogawa and T. Suzuki, Microscopic asymptotics for solutions of some elliptic equations, Nagoya Math. J. 138 (1995), 33-50. MR 96e:35040
  • 19. L.E. Payne, R.P. Sperb, and I. Stakgold, On Hopf type maximum principles for convex domains, Nonlinear Anal. 1 (1977), 547-559. MR 80m:35026
  • 20. S.I. Pohozaev, Eigenfunctions of the equation $\Delta u+\lambda f(u)=0$, Dokl. Akad. Nauk SSSR 165 (1965), 36-39; English transl., Soviet Math. Dokl. 6 (1965), 1408-1411. MR 33:411
  • 21. M.-C. Shaw, Eigenfunctions of the nonlinear equation $\Delta u+\nu f(x,u)= 0$ in $R^2$, Pacific J. Math. 129 (1987), 349-356. MR 88k:35158
  • 22. R. Sperb, Maximum Principles and Their Applications, Academic Press, New York, 1981. MR 84a:35033
  • 23. M. Struwe, Critical points of embeddings of $H^{1,n}_0$ into Orlicz spaces, Ann. Inst. Henri Poincáre, Analyse Non Linéaire 5 (1988), 425-464. MR 90c:35084
  • 24. N.S. Trudinger, On imbedding into Orlicz space and some applications, J. Math. Mech. 17 (1967), 473-484. MR 35:7121

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35J60, 35P30, 35J20

Retrieve articles in all journals with MSC (1991): 35J60, 35P30, 35J20


Additional Information

Takayoshi Ogawa
Affiliation: Department of Mathematics, University of California at Santa Barbara, Santa Barbara, California 93106
Address at time of publication: Graduate School of Mathematics, Kyushu University 36, Fukuoka, 812-8581, Japan
Email: ogawa@math.kyushu-u.ac.jp

Takashi Suzuki
Affiliation: Department of Mathematics, Osaka University, Toyonaka, Osaka 560, Japan
Email: takashi@math.sci.osaka-u.ac.jp

DOI: https://doi.org/10.1090/S0002-9947-98-02269-7
Received by editor(s): January 29, 1996
Additional Notes: The first author is on long-term leave from the Graduate School of Polymathematics, Nagoya University, Nagoya 464-01 Japan.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society